Article

Amiodarone-induced thyrotoxicosis. A review.

Department of Nuclear Medicine and Endocrinology, University Policlinic, University of Cagliari, Cagliari, Italy.
Minerva endocrinologica (Impact Factor: 1.32). 10/2008; 33(3):213-28.
Source: PubMed

ABSTRACT Amiodarone (AM), a potent class III anti-arrhythmic drug, is an iodine-rich compound with a structural resemblance to thyroid hormones triiodothyronine (T3) and thyroxine (T4). At the commonly employed doses, AM causes iodine overload up to 50-100 times the optimal daily intake, which may be responsible of a spectrum of effects on thyroid function often counterbalancing its heart benefits. Although most patients on chronic AM treatment remain euthyroid, a consistent proportion may develop thyrotoxicosis (AM-induced thyrotoxicosis, AIT) or hypothyroidism. AIT is more prevalent in iodine-deficient areas and is currently subdivided in two different clinico-pathological forms (AIT I and AIT II). AIT I develops in subjects with underlying thyroid disease, and is caused by an exacerbation by iodine load of thyroid autonomous function; AIT II occurs in patients with no underlying thyroid disease and is probably consequent to a drug-induced destructive thyroiditis. Mixed or indeterminate forms of AIT encompassing several features of both AIT I and AIT II may be also observed. The differential diagnosis between AIT I and AIT II (which is important for the choice of the appropriate therapy) is currently made on radioiodine uptake (RAIU), which may be high, normal or low but detectable in AIT I, while is consistently very low or undetectable in AIT II and on colour-flow Doppler sonography (CFDS) showing normal or increased vascularity in AIT I and absent vascularity in AIT II. Quite recently, studies carried out in our Units at the University of Cagliari (Italy) showed that sestaMIBI thyroid scintigraphy may represent the best single test to differentiate AIT I (showing increased MIBI retention) from AIT II (displaying no significant uptake). Treatment of AIT is dependent from its etiology. AIT usually responds to combined thionamides and potassium perchlorate (KClO4) therapy, AIT II generally responds to glucocorticoids, while indeterminate forms may require both therapeutic approaches. In patients with AIT I definitive treatment of hyperthyroidism by administration of (131)I, initially not feasible for the low RAIU and/or the risk of thyrotoxicosis exacerbation, is advised after normalization of iodine overload. To control severe AIT additional treatment with lithium carbonate, the use of short course of iopanoic acid and plasmapheresis have been also proposed. In cases resistant to medical treatment and/or in patients with severe cardiac diseases who cannot interrupt AM or require quick AM reintroduction, total thyroidectomy (possibly carried out by minimally invasive video-assisted technique) may be proposed after rapid correction of thyrotoxicosis with combination of thionamides, KClO4, corticosteroids and a short course of iopanoic acid.

3 Followers
 · 
121 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Thyroid hormone disturbances are the commonest endocrine disturbances seen in general practice and in hospital medicine. Interpretation of thyroid function tests is complicated by the numerous drug effects on thyroid hormone biosynthesis, the hypothalamic-pituitary-thyroid axis and free hormone concentrations in the blood. It is vital to have an understanding of the numerous drug effects on thyroid function and hormone levels when requesting and interpreting thyroid function tests. The most commonly encountered drugs are described below with likely mechanisms of action.
    CPD Bulletin Clinical Biochemistry 08/2013; 11(3):92.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The neuroendocrine response to critical illness is key to the maintenance of homeostasis. Many of the drugs administered routinely in the intensive care unit significantly impact the neuroendocrine system. These agents can disrupt the hypothalamic-pituitary-adrenal axis, cause thyroid abnormalities, and result in dysglycemia. Herein, we review major drug-induced endocrine disorders and highlight some of the controversies that remain in this area. We also discuss some of the more rare drug-induced syndromes that have been described in the intensive care unit. Drugs that may result in an intensive care unit admission secondary to an endocrine-related adverse event are also included. Unfortunately, very few studies have systematically addressed drug-induced endocrine disorders in the critically ill. Timely identification and appropriate management of drug-induced endocrine adverse events may potentially improve outcomes in the critically ill. However, more research is needed to fully understand the impact of medications on endocrine function in the intensive care unit.
    Critical care medicine 06/2010; 38(6 Suppl):S219-30. DOI:10.1097/CCM.0b013e3181dda0f2 · 6.15 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction De Quervain's subacute thyroiditis is a self-limiting granulomatous inflammatory disorder, which is thought to be virally induced in genetically predisposed individuals. It is characterized by thyroid pain and thyrotoxicosis, as well as by systemic symptoms like fever, hepatic cytolysis, and an elevated erythrocyte sedimentation rate. It is often mistaken for an upper respiratory tract infection. Materials and methods The authors review recent advances in the understanding of the pathogenesis and pathophysiology of De Quervain's subacute thyroiditis; risk factors for complications, with emphasis on relapses and end-stage hypothyroidism; differential diagnosis and the exclusion of other subtypes of thyroiditis; and current treatment options. Four cases of De Quervain's thyroiditis are then analyzed and compared with cases in the literature. Discussion In three of the patients, onset occurred in June and was probably related to a small, seasonal epidemic cluster. These cases were quite different from the fourth one, which occurred in October, suggesting that two distinct viruses might be involved. One of the patients presented a very rare complication, vocal-cord paralysis, which responded well to glucocorticoid therapy. Another presented with an even rarer post-partum form of painful thyroiditis.
    Italian Journal of Medicine 03/2011; 5(1):49-54. DOI:10.1016/j.itjm.2010.07.007